×

zbMATH — the first resource for mathematics

Genus bounds for curves with fixed Frobenius eigenvalues. (English) Zbl 1286.14035
Let \(A\) be a \(d\)-dimensional abelian variety over a finite field \(\mathbb{F}_q\). The Weil polynomial of \(A\) is a monic polynomial in \(\mathbb{Z}[x]\) of degree \(2d\) whose complex roots can be written as \(\sqrt{q}\exp(i\theta_j)\) for real numbers \(-\pi<\theta_j\leq\pi\), which are called the Frobenius angles of \(A\). If \(C\) is a curve over \(\mathbb{F}_q\), the Frobenius angles of \(C\) are defined to be the Frobenius angles of its Jacobian.
The aim of the paper is to find upper bounds for the genus \(g\) of curves \(C\) whose non-negative Frobenius angles all lie in a given finite set \(S\subset [0,\pi]\). If \(S=\{0\}\) set \(r=1/2\), and otherwise take \(r=\#(S\cap\{\pi\})+2\sum_{\theta\in S\setminus\{0,\pi\}}\lceil \pi/2\theta\rceil\). If \(s=\#S\), the bounds are: \[ g\leq 23s^2q^{2s}\log q,\quad g<(\sqrt{q}+1)^{2r}(1+q^{-r})/2. \] When applied to the set \(S\) of all non-negative Frobenius angles of elliptic curves over \(\mathbb{F}_q\), this result yields the bound \(g\leq 510q^{8\sqrt{q}+3}\log q\) for the genus of a curve \(C\) whose Jacobian is isogenous over \(\mathbb{F}_q\) to a product of elliptic curves. These upper bounds are far from being sharp. The authors use a simple linear programming argument to show that a curve over \(\mathbb{F}_2\) with totally split Jacobian has genus \(g\leq 26\), and this bound is sharp because it is attained by the modular curve \(X(11)\). This had been proved by I. Duursma and J.-Y. Enjalbert [in: Finite fields with applications to coding theory, cryptography and related areas. Proceedings of the 6th international conference on finite fields and applications, Oaxaca, México, May 21–25, 2001. Mullen, Gary L. (ed.) et al., Berlin: Springer 86–93 (2002; Zbl 1058.14052)].
However, the most striking application of the above upper bounds is the derivation of a lower bound, \(d>\sqrt{\log\log q/6\log q}\), for the dimension \(d\) of the largest simple isogeny factor of a curve of genus \(g>2\). This gives an effective version of a result by Serre: if the genus of a sequence \(C_n/\mathbb{F}_q\) of curves tends to infinity with \(n\), then the dimension of the largest \(\mathbb{F}_q\)-simple isogeny factor tends to infinity too.

MSC:
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
11G20 Curves over finite and local fields
14G15 Finite ground fields in algebraic geometry
14H25 Arithmetic ground fields for curves
Software:
Magma; SageMath
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Peter Bending, Alan Camina, and Robert Guralnick, Automorphisms of the modular curve, Progress in Galois theory, Dev. Math., vol. 12, Springer, New York, 2005, pp. 25 – 37. · Zbl 1066.11025 · doi:10.1007/0-387-23534-5_2 · doi.org
[2] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235 – 265. Computational algebra and number theory (London, 1993). · Zbl 0898.68039 · doi:10.1006/jsco.1996.0125 · doi.org
[3] Henri Cohen, Sur les \( N\) tels que \( J_0(N)\) soit \( \mathbf {Q}\)-isogène à un produit de courbes elliptiques. Undated preprint, available at http://www.math.u-bordeaux1.fr/ cohen/serretrace.dvi.
[4] János A. Csirik, Joseph L. Wetherell, and Michael E. Zieve, On the genera of \( X_0(N)\) (2000). http://arxiv.org/abs/math.NT/0006096
[5] Max Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper, Abh. Math. Sem. Hansischen Univ. 14 (1941), 197 – 272 (German). · Zbl 0025.02003
[6] Stephen A. DiPippo and Everett W. Howe, Real polynomials with all roots on the unit circle and abelian varieties over finite fields, J. Number Theory 73 (1998), no. 2, 426 – 450. · Zbl 0931.11023 · doi:10.1006/jnth.1998.2302 · doi.org
[7] Stephen A. DiPippo and Everett W. Howe, Corrigendum: ”Real polynomials with all roots on the unit circle and abelian varieties over finite fields” [J. Number Theory 73 (1998), no. 2, 426 – 450; MR1657992 (2000c:11101)], J. Number Theory 83 (2000), no. 1, 182. · Zbl 0931.11023 · doi:10.1006/jnth.2000.2565 · doi.org
[8] Iwan Duursma and Jean-Yves Enjalbert, Bounds for completely decomposable Jacobians, Finite fields with applications to coding theory, cryptography and related areas (Oaxaca, 2001) Springer, Berlin, 2002, pp. 86 – 93. · Zbl 1058.14052
[9] Torsten Ekedahl and Jean-Pierre Serre, Exemples de courbes algébriques à jacobienne complètement décomposable, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 5, 509 – 513 (French, with English and French summaries). · Zbl 0789.14026
[10] Daniel Goldstein, Robert M. Guralnick, Everett W. Howe, and Michael E. Zieve, Nonisomorphic curves that become isomorphic over extensions of coprime degrees, J. Algebra 320 (2008), no. 6, 2526 – 2558. · Zbl 1160.14020 · doi:10.1016/j.jalgebra.2008.06.003 · doi.org
[11] Yasutaka Ihara, Some remarks on the number of rational points of algebraic curves over finite fields, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28 (1981), no. 3, 721 – 724 (1982). · Zbl 0509.14019
[12] Gérard Ligozat, Courbes modulaires de niveau 11, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976) Springer, Berlin, 1977, pp. 149 – 237. Lecture Notes in Math., Vol. 601 (French).
[13] Christophe Ritzenthaler, Automorphismes des courbes modulaires \?(\?) en caractéristique \?, Manuscripta Math. 109 (2002), no. 1, 49 – 62 (French, with English summary). · Zbl 1052.11043 · doi:10.1007/s002290200286 · doi.org
[14] Hans-Georg Rück and Henning Stichtenoth, A characterization of Hermitian function fields over finite fields, J. Reine Angew. Math. 457 (1994), 185 – 188. · Zbl 0802.11053 · doi:10.1515/crll.1994.457.185 · doi.org
[15] Jean-Pierre Serre, Répartition asymptotique des valeurs propres de l’opérateur de Hecke \?_\?, J. Amer. Math. Soc. 10 (1997), no. 1, 75 – 102 (French). · Zbl 0871.11032
[16] C. J. Smyth, Some inequalities for certain power sums, Acta Math. Acad. Sci. Hungar. 28 (1976), no. 3-4, 271 – 273. · Zbl 0338.30001 · doi:10.1007/BF01896789 · doi.org
[17] William Stein and others, Sage Mathematics Software (Version 4.0.1), the Sage Development Team, 2009. http://www.sagemath.org/.
[18] Michael A. Tsfasman, Some remarks on the asymptotic number of points, Coding theory and algebraic geometry (Luminy, 1991) Lecture Notes in Math., vol. 1518, Springer, Berlin, 1992, pp. 178 – 192. · Zbl 0806.14023 · doi:10.1007/BFb0088001 · doi.org
[19] M. A. Tsfasman and S. G. Vlăduţ, Asymptotic properties of zeta-functions, J. Math. Sci. (New York) 84 (1997), no. 5, 1445 – 1467. Algebraic geometry, 7. · Zbl 0919.11045 · doi:10.1007/BF02399198 · doi.org
[20] William C. Waterhouse, Abelian varieties over finite fields, Ann. Sci. École Norm. Sup. (4) 2 (1969), 521 – 560. · Zbl 0188.53001
[21] Takuya Yamauchi, On \Bbb Q-simple factors of Jacobian varieties of modular curves, Yokohama Math. J. 53 (2007), no. 2, 149 – 160. · Zbl 1132.14025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.